Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

June 15, 2004Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 15, 2004, 5:19 PM EDT for Greene County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:19 PM EDT (21:19 UTC)
Expired
Jun 15, 2004, 6:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS51 KPBZ 152119
SVRPBZ
PAC059-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  WAYNESBURG...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...
  RICES LANDING...
  CARMICHAELS...
  FAIRDALE...
  NEMACOLIN...
  

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3979 8031 3996 8031 3998 8001 3996 8002
      3994 8001 3994 7997 3992 7993 3982 7993
      3979 7992 3979 7993 3977 7994

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:55 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:55 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUN 15 2004

.DISCUSSION...
RUC AND ETA SHOW HUMID AIR AND REMAINS OF AN OLD BOUNDARY WILL KEEP
SHOWERS AND THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY INTO LATE
WEDNESDAY. SOME MAY CAUSE FLOODING RAIN PER HIGH MOISTURE CONTENT
AND STORM MOVEMENT ORIENTATION/OFTEN CALLED TRAINING. AND GUSTY
WIND. PREVIOUSLY FLOODED AREAS ARE PARTICULARLY VULNERABLE TO
RENEWED FLOODING. PATCHY FOG CAN FORM LATE TONIGHT.

ETA AND GFS SHOW A MORE DYNAMIC SYSTEM MOVING THROUGH THE MIDWEST
AND UPPER OHIO VALLEY THURSDAY. THIS SHOULD BRING SOME DRIER AIR
INTO THE UPPER OHIO VALLEY FOR FRIDAY AND PERHAPS SATURDAY. THE
EXTENDED GFS AND ECMWF THEN SHOW AN UPPER TROUGH OVER CENTRAL CANADA
THEN PHASING INTO THE CURRENT ZONAL UPPER FLOW...WHICH SHOULD BRING
ANOTHER FRONT WITH SHOWERS AND THUNDERSTORMS AND PERHAPS SLIGHTLY
COOLER TEMPERATURES EARLY NEXT WEEK. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

11/08
Hazardous weather outlook, Jun 15, 4:47 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT TUE JUN 15 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151043-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
447 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
ALONG A STATIONARY FRONTAL BOUNDARY THIS MORNING.  LOCALLY HEAVY
RAINFALL IS POSSIBLE.  THE SHOWERS AND STORMS WILL CONTINUE TO
MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT...HENCE A
FLOOD WATCH REMAINS IN EFFECT FOR AREAS IMMEDIATELY NORTH OF
PITTSBURGH.

THERE IS A SLIGHT CHANCE THAT SEVERE THUNDERSTORMS WILL DEVELOP ALONG
THE SOUTHWARD SAGGING BOUNDARY LATER THIS AFTERNOON AND THIS EVENING.
 THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND...AND
WILL BE OVER AREAS TO THE SOUTH OF PITTSBURGH.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AS A
WARM FRONT LIFTS ACROSS THE AREA.  THE PRIMARY THREAT WILL AGAIN BE
FROM DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY EVENING.

15

In the hours before

Special weather statement, Jun 15, 2:53 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT TUE JUN 15 2004

OHZ050-PAZ029-WVZ001-002-152050-
BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
253 PM EDT TUE JUN 15 2004

A LINE OF SLOW MOVING THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS THE
AREA. THE STORMS WILL PROVIDE HEAVY DOWNPOURS...HAIL...AND WIND GUSTS
IN EXCESS OF 40 MPH. IF YOU LIVE IN LOW LYING AREAS OR LOCATIONS
ALONG STREAMS...BE AWARE THAT HEAVY DOWNPOURS CAN CAUSE RAPID RISES
ON STREAMS AND PONDING OF WATER. STAY TUNED FOR UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 15, 2:56 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT TUE JUN 15 2004

OHZ050-PAZ029-WVZ001-002-152050-
BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
256 PM EDT TUE JUN 15 2004

...RAPIDLY DEVELOPING THUNDERSTORMS MOVING THROUGH...

A LINE OF SLOW MOVING THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS THE
AREA. THE STORMS WILL PROVIDE HEAVY DONWPOURS...HAIL...AND WIND GUSTS
IN EXCESS OF 40 MPH. IF YOU LIVE IN LOW LYING AREAS OR LOCATIONS
ALONG STREAMS...BE AWARE THAT HEAVY DOWNPOURS CAN CAUSE RAPID RISES
ON STREAMS AND PONDING OF WATER. STAY TUNDED FOR UPDATES AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Jun 14, 8:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Jun 14, 8:52 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Jun 14, 8:56 PM EDTSevere Thunderstorm WarningPBZArmstrong34 min
Jun 14, 9:15 PM EDTSevere Thunderstorm WarningPBZFayette60 min
Jun 15, 3:33 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 15, 3:46 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jun 15, 4:30 PM EDTFlash Flood WarningPBZBeaver, Butler3 hr
Jun 15, 4:42 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland63 min
Jun 15, 4:47 PM EDTSevere Thunderstorm WarningPBZBeaver43 min
Jun 15, 5:00 PM EDTSevere Thunderstorm WarningPBZButler45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.